Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 33, NWS La Crosse, WI

May 4, 2018Floyd County, Iowa

NWS La Crosse, WI issued this river flood warning at May 4, 2018, 6:44 AM CDT for Floyd County, Iowa. It took effect at May 4, 2018, 10:58 AM CDT. It was in force for 40 hr.

The area

The outline as issued.

The facts

Issued
May 4, 2018, 6:44 AM CDT (11:44 UTC)
In effect from
May 4, 2018, 10:58 AM CDT
Expired
May 6, 2018, 3:24 AM CDT
In force
40 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Floyd County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cedar River at Charles City (CCYI4). The gauge peaked at 12.70 ft at May 4, 2018, 1:00 PM CDT.

actionminormoderate101505/0405/0505/0605/07
Action stage
9 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05457700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

945 
WGUS43 KARX 041144
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
644 AM CDT Fri May 4 2018

.Minor flooding expected along the Cedar River at Charles City.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-042344-
/O.NEW.KARX.FL.W.0033.180504T1635Z-180506T0824Z/
/CCYI4.1.ER.180504T1635Z.180505T0000Z.180505T1424Z.NO/
644 AM CDT Fri May 4 2018

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The Cedar River at Charles City.
* from this morning to late Saturday night.
* At  6:30 AM Friday the stage was 10.9 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this morning and continue to 
  rise to near 13.0 feet by this evening. The river will fall below 
  flood stage by Saturday morning.
* Impact...At 12.0 feet...Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

CA
3 follow-up statements
774 
WGUS43 KARX 041559
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
1059 AM CDT Fri May 4 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Iowa...

  Cedar River at Charles City affecting Floyd County

.Runoff from overnight rainfall continues to result in flooding 
along the Cedar River at Charles City.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-050359-
/O.EXT.KARX.FL.W.0033.180504T1558Z-180506T1724Z/
/CCYI4.2.ER.180504T1400Z.180505T0600Z.180505T2324Z.NO/
1059 AM CDT Fri May 4 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Cedar River at Charles City.
* until Sunday afternoon.
* At 10:30 AM Friday the stage was 12.4 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 15.7 feet by 
  Saturday morning. The river will fall below flood stage Saturday 
  evening.
* Impact...At 15.0 feet...Leland Avenue floods, and flooding on Park 
  Drive and 19th Avenue is likely.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

CA
661 
WGUS83 KARX 042200
FLSARX


Flood Statement
National Weather Service La Crosse WI
500 PM CDT Fri May 4 2018

.Flood Warnings remain in effect for portions of the Cedar 
River, Turkey River and the Upper Iowa River.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-051259-
/O.EXT.KARX.FL.W.0033.000000T0000Z-180506T1704Z/
/CCYI4.1.ER.180504T1400Z.180505T1200Z.180505T2304Z.NO/
500 PM CDT Fri May 4 2018

The Flood Warning continues for
  The Cedar River at Charles City.
* until Sunday afternoon...Or until the warning is cancelled.
* At  4:30 PM Friday the stage was 12.5 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will rise to near 13.5 feet Saturday 
  morning. 
* Impact...At 12.0 feet...Barricading of streets begins, and the 
  intersection of Riverside and North Illinois Streets may be 
  flooded. Cable pedestrian bridge is closed.

&&
 
LAT...LON 4321 9286 4321 9273 4301 9255 4293 9255 4304 9273

$$

IAC191-051259-
/O.EXT.KARX.FL.W.0027.000000T0000Z-180505T2152Z/
/SPLI4.3.ER.180504T0531Z.180504T1300Z.180505T0352Z.NO/
500 PM CDT Fri May 4 2018

The Flood Warning continues for
  The Turkey River AT Spillville.
* until Saturday afternoon...Or until the warning is cancelled.
* At  4:30 PM Friday the stage was 10.8 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall and drop 
  below flood stage this evening.

&&
 
LAT...LON 4328 9206 4328 9199 4321 9190 4317 9192 4317 9198

$$

IAC043-051259-
/O.EXT.KARX.FL.W.0028.000000T0000Z-180508T0400Z/
/EKDI4.2.ER.180504T2214Z.180506T0000Z.180507T1000Z.NO/
500 PM CDT Fri May 4 2018

The Flood Warning continues for
  The Turkey River at Elkader.
* until Monday evening...Or until the warning is cancelled.
* At  3:45 PM Friday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage this evening and rise to 
  near 16.5 feet Saturday evening. The river will fall below flood
  stage Monday morning.

&&
 
LAT...LON 4294 9146 4284 9134 4280 9136 4293 9161 4298 9161

$$

IAC043-051259-
/O.EXT.KARX.FL.W.0029.180505T1434Z-180507T2010Z/
/GRBI4.1.ER.180505T1434Z.180506T0600Z.180507T0210Z.NO/
500 PM CDT Fri May 4 2018

The Flood Warning continues for
  The Turkey River at Garber.
* from Saturday morning to Monday afternoon...Or until the warning is
  cancelled.
* At  4:15 PM Friday the stage was 13.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage Saturday morning and rise to 
  near 19.4 feet Sunday morning. The river will fall below flood 
  stage Sunday evening.
* Impact...At 19.0 feet...County Road X3C at the south end of Garber 
  becomes inundated.

&&
 
LAT...LON 4280 9136 4284 9134 4269 9096 4272 9131

$$

IAC005-051259-
/O.EXT.KARX.FL.W.0030.000000T0000Z-180506T1424Z/
/DCHI4.2.ER.180504T1057Z.180505T0000Z.180505T2024Z.NO/
500 PM CDT Fri May 4 2018

The Flood Warning continues for
  The Upper Iowa River at Dorchester Hwy 76.
* until Sunday morning...Or until the warning is cancelled.
* At  4:00 PM Friday the stage was 15.2 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 17.0 feet this
  evening. The river will fall below flood stage Saturday.
* Impact...At 17.0 feet...Iowa Highway 76 is overtopped just north of 
  the gage site.

&&
 
LAT...LON 4350 9125 4343 9123 4339 9152 4334 9161 4341 9161

$$
567 
WGUS83 KARX 050246
FLSARX


Flood Statement
National Weather Service La Crosse WI
946 PM CDT Fri May 4 2018

.The Cedar River at Charles City has dropped below flood stage. 
Therefore...the Flood Warning has been cancelled. The Trempealeau 
River near Dodge, Wisconsin is expected to crest below flood stage. 
Therefore...the Flood Warning has been cancelled.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

IAC067-050316-
/O.CAN.KARX.FL.W.0033.000000T0000Z-180506T1704Z/
/CCYI4.1.ER.180504T1400Z.180504T2200Z.180505T0018Z.NO/
946 PM CDT Fri May 4 2018

The Flood Warning is cancelled for
  The Cedar River at Charles City.
* At  9:30 PM Friday the stage was 11.6 feet.
* Flood stage is 12.0 feet.
* Fell below flood stage at  7:18 PM Friday.
* Forecast...The river will continue to fall and drop below 9 feet 
  Saturday evening.


$$

WIC011-121-050316-
/O.CAN.KARX.FL.W.0031.000000T0000Z-180508T0300Z/
/DDGW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
946 PM CDT Fri May 4 2018

The Flood Warning is cancelled for
  The Trempealeau River at Dodge.
* At  8:45 PM Friday the stage was 8.0 feet.
* Flood stage is 9.0 feet.
* Forecast...The river is expected to crest below flood stage near
  8.8 feet Sunday morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at May 4, 6:12 AM CDT, 32 minutes earlier.

Area forecast discussion, May 4, 6:12 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
612 AM CDT Fri May 4 2018

.SHORT TERM...(Today and tonight)
Issued at 346 AM CDT Fri May 4 2018

MRMS rainfall shows a wide swath of 0.5 to 2.0 inches across much
of the forecast area. Higher values of 2-3 inches have fallen
across a narrow swath of Chickasaw, Winneshiek, and Allamakee
Counties. In these areas, there have been sharp rises on rivers
and streams with minor to major flooding expected to occur. When
combined with additional river flooding across southwest WI, will
continue the Flood Watch to allow water to work through the river
system. The good news is that thunderstorms have ended and the
heaviest rainfall is quickly moving north and east. Up to another
0.25 inch is possible through sunrise. See hydrology section below
for additional details.

For the rest of today, expect clearing skies from west to east
with afternoon highs in the 70s. A tight surface pressure
gradient will result in breezy northwest winds with gusts up to 25
mph. In addition, deep boundary layer mixing will promote drying
near the surface with humidity dropping to between 25 and 35
percent. See fire weather section below for additional details.

.LONG TERM...(Saturday through Thursday)
Issued at 346 AM CDT Fri May 4 2018

Some difference in timing and amounts, but most guidance paints
additional showers and thunderstorms Saturday afternoon into
Saturday night as a cold front sweeps across the area. Despite
MUCAPE of 1000-2000 J/kg, deep layer shear is lacking, so not
expecting any severe weather at this time.

Dry conditions will be the rule Sunday through Tuesday as
northwest flow aloft transitions to ridging. Daily highs will be
a bit cooler in the 60s with some spots nudging into the lower
70s. Another Pacific short-wave trough moves across the region
Wednesday, bringing a chance for mainly showers. Thursday looks
dry with highs in the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 612 AM CDT Fri May 4 2018

Expect VFR conditions at TAF airfields through the period. Rain
from overnight has moved east and expect clearing skies from west
to east this morning. West-northwest winds will increase late this
morning and afternoon, gusting at times up to 25 kts at KRST. Then
expect winds to weaken this evening and turn to the south-
southwest.

&&

.FIRE WEATHER...
Issued at 346 AM CDT Fri May 4 2018

Light to moderate rain showers will move out of the region through
mid-morning. Radar rainfall estimates show most areas have
received 0.5 to 2.0 inches with upwards of 3 inches across parts
of northeast IA. Taylor County has seen the least amount of rain
with around 0.25 inch. Skies will clear from west to east through
the day and deep boundary layer mixing this afternoon will promote
breezy northwest winds gusting up to 25 mph with relative humidity
between 25 and 35 percent. With recent/current rainfall and FFMC
values today ranging from 65 to 80, fire weather concerns will be
minimized. That said, will need to watch areas north of I-94 to
see if it dries out more given less overall rainfall.

&&

.HYDROLOGY...
Issued at 346 AM CDT Fri May 4 2018

Besides minor flooding along much of the Mississippi River,
recent rainfall of 1-3 inches has resulted in some rapid rises on
area rivers and streams, especially across northeast IA and
southwest WI. Particularly hard-hit rivers include the Turkey,
Little Turkey, Upper Iowa, and Kickapoo. Expect minor to major
flooding over the next 12-24 hours or until water moves through
the river system. Additional flooding is possible in low-lying
areas.

Flooding is still possible in areas that haven't seen higher water
levels, so the Flood Watch will be allowed to continue through
this morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until noon CDT today for WIZ053>055-061.

MN...None.
IA...Flood Watch until noon CDT today for IAZ010-011-029-030.

&&

SHORT TERM...Rogers
LONG TERM...Rogers
AVIATION...Rogers
FIRE WEATHER...Rogers
HYDROLOGY...Rogers
Hazardous weather outlook, May 4, 4:18 AM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Fri May 4 2018

IAZ010-011-029-030-WIZ053>055-061-050930-
Winneshiek-Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-
Grant-
418 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

A Flood Watch is in effect until noon today.

Minor to major flooding will continue along many rivers and
streams across northeast Iowa and southwest Wisconsin due to
recent heavy rainfall. Please visit water.weather.gov for
the latest river forecast information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Flooding will continue along many rivers and streams until water
from recent heavy rainfall moves through the river system. Please
visit water.weather.gov for the latest river forecast
information.

Thunderstorms are possible Saturday afternoon into Saturday night.
Severe weather is not expected with the primary threat being
lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-050930-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-
418 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Minor flooding will continue along the Mississippi River. Please visit
water.weather.gov for the latest river forecast information.

Gusty northwest wind and low humidity may lead to elevated fire
weather conditions this afternoon and evening for those areas
north of Interstate 94 that did not receive as much rain Thursday
afternoon through this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor flooding will continue along the Mississippi River. Please visit
water.weather.gov for the latest river forecast information.

Thunderstorms are possible Saturday afternoon into Saturday night.
Severe weather is not expected with the primary threat being
lightning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rogers

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:08 PM CDTRiver Flood WarningARXWinneshiek46 hr
May 3, 10:08 PM CDTRiver Flood WarningARXClayton4 days
May 3, 10:08 PM CDTRiver Flood WarningARXClayton4 days
May 4, 12:44 AM CDTAreal Flood WarningARXChickasaw, Howard, Winneshiek6 hr
May 4, 1:33 AM CDTAreal Flood WarningARXAllamakee, Winneshiek5 hr
May 4, 2:14 AM CDTRiver Flood WarningARXAllamakee52 hr
May 4, 6:15 AM CDTAreal Flood WarningARXAllamakee, Chickasaw, Howard, Winneshiek5 hr
May 4, 11:13 AM CDTAreal Flood WarningARXAllamakee, Chickasaw, Fayette, Howard, Winneshiek10 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.